Extreme Cold/Wind Chill, Upper Snake Highlands
- When
- December 4, 8:00 PM MST to December 5, 9:00 AM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- Mesonet
Extreme cold with -20 to -30 wind chill readings affected the Upper Snake Highlands.
Strong northerly winds combined with cold temperatures to creae widespread wind chill readings from 20 to 35 below zero in the Upper Snake River Highlands, Upper Snake River Plain and Caribou Highlands.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Strong northerly winds combined with cold temperatures to creae widespread wind chill readings from 20 to 35 below zero in the Upper Snake River Highlands, Upper Snake River Plain and Caribou Highlands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 4, 2:18 PM MST, 5 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 218 PM MST SUN DEC 4 2011 .SHORT TERM...NORTH WINDS HAVE ALREADY INCREASED THIS AFTERNOON FROM MONIDA PASS TO ISLAND PARK AND SOUTH TO THE ARCO DESERT UNDER A TIGHTENING SURFACE PRESSURE GRADIENT ROUGHLY ALONG THE MONTANA AND IDAHO LINE. SURFACE HIGH PRESSURE WILL CONTINUE TO MOVE SOUTH INTO WYOMING TONIGHT AND THOSE NORTH WINDS WILL GRADUALLY DECREASE EARLY MONDAY MORNING. COLD ARCTIC AIR IS MAKING ITS WAY THROUGH THE MOUNTAIN PASSES AND TEMPERATURES IN THE UPPER SNAKE HIGHLANDS HAVE DROPPED 2 TO 4F DEGREES ALREADY. OBSERVATIONS FROM HENRYS LAKE SHOW WIND CHILLS OF MINUS 10. A WIND CHILL WARNING REMAINS IN EFFECT TONIGHT THROUGH 8 AM MONDAY FOR THE UPPER SNAKE PLAIN AND HIGHLANDS...ALSO THE CARIBOU HIGHLANDS AND NORTHERN WASATCH. THE STRONG UPPER LEVEL HIGH PRESSURE RIDGE IN THE EASTERN PACIFIC LEANS OVER INTO IDAHO THE NEXT COUPLE OF DAYS. STRONG WARMING IS EXPECTED ON THE UPPER SLOPES WHILE A SURFACE BASED TEMPERATURE INVERSION IS STRENGTHENED IN THE LOWER VALLEYS. THE STATISTICAL MOS GUIDANCE MAY HAVE PROBLEMS REPRESENTING TEMPERATURES IN THE DECOUPLED AIR MASS. THE NAM12 WAS USED TO ADJUST THE FORECAST AS IT SHOULD HAVE AN ADVANTAGE IN THIS TERRAIN. CONFIDENCE IS NOT HIGH IN THE NAM MOS PROJECTION OF MINUS 12F AT IDAHO FALLS TUESDAY MORNING. A SURFACE BASED INVERSION SHOULD FAVOR CONTINUED COLD TEMPERATURES BUT WITH LIGHTER WINDS AND LESS WIND CHILL. SOME PATCHY FOG MAY SHOW UP AROUND SWAN VALLEY AND BEAR LAKE TUESDAY MORNING. RS .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. LITTLE CHANGE TO EXTENDED. GENERALLY DRY NORTHWEST FLOW THURSDAY INTO INTO FRIDAY. BOTH GFS AND EUROPEAN MODELS DROP DOWN AN UPPER LEVEL LOW SUNDAY INTO MONDAY INTO THE REGION. MAY SEE BEST CHANCE OF PRECIPITATION VERY LATE IN THE PERIOD SUNDAY INTO MONDAY. TEMPERATURES SHOULD REMAIN CLOSE TO NORMAL OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. GK && .AVIATION...COLD FRONT HAS PUSHED THROUGH REGION. STILL LIGHT SNOW AT BYI AND SUN AT 1 PM BUT SHOULD END SHORTLY. STILL HAVE IFR CEILINGS AT SUN AND MVFR AB BYI WITH THE LIGHT SNOW BUT EXPECT IT TO BE OVER BY 00Z. EXPECT 10 TO 20 KNOT NORTHEAST WINDS AT PIH AND IDA THIS EVENING AS WELL. GK && .AIR STAGNATION...SURFACE BASED INVERSION IS EXPECTED TO INCREASE THE NEXT COUPLE OF DAYS WITH THE EASTERN PACIFIC RIDGE FOLDING OVER INTO IDAHO. INVERSION HEIGHTS OF NEAR OR BELOW 2000 FEET COMBINED WITH LIGHT WINDS WILL MAKE FOR LIMITED CIRCULATION OF AIR. THE INVERSION MAY BE LIMITED IN TIME BY A DISTURBANCE COMING THROUGH WEDNESDAY NIGHT AND EARLY THURSDAY WITH LIGHT SNOW AND POSSIBLY AN INCREASE IN SURFACE WINDS. THE GFS MODEL IS PRESENTLY PRETTY LIMITED ON MOISTURE WITH THIS DISTURBANCE. RS && .PIH WATCHES/WARNINGS/ADVISORIES... WIND CHILL WARNING FROM 8 PM THIS EVENING TO 8 AM MST MONDAY IDZ019-020. WIND CHILL WARNING FROM 8 PM THIS EVENING TO 8 AM MST MONDAY IDZ023-025. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 335 AM MST SUN DEC 4 2011 IDZ017>025-031-032-051045- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 335 AM MST SUN DEC 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW AND STRONG WINDS ARE EXPECTED INTO TONIGHT ACROSS EASTERN IDAHO. 1 TO 2 INCHES OF FLUFFY SNOW IS EXPECTED IN THE MOUNTAINS WITH TRACE AMOUNTS ACROSS THE SNAKE PLAIN. WINDS OF 15-25 MPH WITH HIGHER GUSTS WILL PRODUCE POCKETS OF BLOWING AND DRIFTING SNOW. LOW WIND CHILLS ARE FORECAST TONIGHT AND EARLY MONDAY. WIND CHILL WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE UPPER SNAKE PLAIN AND HIGHLANDS...AS WELL AS THE SOUTHEASTERN MOUNTAINS. VERY COLD TEMPERATURES AND PROLONGED STRONG WINDS WILL PRODUCE VALUES OF -20 TO AS LOW AS -45. SIMILAR VALUES ARE POSSIBLE IN PORTIONS OF THE CENTRAL MOUNTAINS BUT DUE TO MUCH COLDER TEMPERATURES WITH LIGHTER WINDS. DUE TO THE LIGHTER WIND ASPECT...NO WIND CHILL WARNING WAS ISSUED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY COLD TEMPERATURES ARE FORECAST FOR EARLY IN THE WEEK. AIR TEMPERATURES MONDAY MORNING WILL BE IN THE 5 TO -15 RANGE...WITH POCKETS OF -15 TO -30 AROUND ISLAND PARK...STANLEY AND BEAR LAKE. HIGHS MONDAY WILL ONLY BE IN THE 10S AND LOWER 20S. LOWS MONDAY NIGHT WILL BE IN THE 5 TO -15 RANGE AREAWIDE...WARMING ON TUESDAY TO THE 10S AND 20S FOR THE VALLEYS AND LOW/MID 30S ABOVE THE INVERSION. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
3 extreme cold/wind chill. Local standard time, as filed.
Extreme cold with -20 to -30 wind chill readings affected the Upper Snake Highlands.
Strong northerly winds of 10 to 20 mph caused wind chill readings of -20 to -25 degrees.
Northerly winds of 10 to 20 mph combined with temperatures in the single digits to bring wind chill readings below -20 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357259, 357260, 357261.